Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at May 16, 2021, 5:30 PM EDT for Middlesex County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 5:30 PM EDT (21:30 UTC)
- Expired
- May 16, 2021, 6:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Boston/Norton, MA
County Middlesex County, MA
The radar
The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058 WWUS81 KBOX 162130 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 530 PM EDT Sun May 16 2021 MAZ004-005-012-013-162215- Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA- Northern Worcester MA- 530 PM EDT Sun May 16 2021 ...STRONG THUNDERSTORMS DEVELOPING... At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over Lunenburg, or over Leominster, moving southeast at 15 mph. Winds in excess of 30 mph will accompany this storm. Locations impacted include... Framingham, Leominster, Marlborough, Shrewsbury, Natick, Needham, Milford, Wellesley, Acton, Hudson, Westborough, Sudbury, Ashland, Hopkinton, Northborough, Clinton, Holliston, Wayland, Medway and Weston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4226 7125 4211 7156 4246 7179 4255 7159 TIME...MOT...LOC 2129Z 326DEG 13KT 4255 7174 $$ RM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at May 16, 3:26 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 16, 3:26 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 326 PM EDT Sun May 16 2021 .SYNOPSIS... High pressure remains over the Eastern USA the next few days, providing mainly fair warm weather. Widely scattered showers or thunderstorms are possible each afternoon through Tuesday as a couple of weak disturbances move through. Even warmer air arrives for mid and late week with high temperatures reaching the 80s. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Convection continues to pop up across southern New England, mainly in the Hartford to Providence to Plymouth corridor. While mesoanalysis indicates several hundred joules of CAPE and super adiabatic low level lapse rates, shear is nil with so storms aren't able to sustain themselves for long. One focus for some stronger cells has been interacting seabreeze/surface boundaries across RI and southeast MA. More of the same is expected over the next 3 to 4 hours. Clouds and showers/thunderstorms will come to an end this evening with sunset and the loss of diurnal heating. High pressure remains in control overnight and though a few clouds will linger, drier air moves in at 700 mb so should see mostly clear skies with some scattered mid/high clouds around. Low temps will be a bit cooler than last night, in the upper 40s and low 50s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Not much day-to-day change of late, and that continues into the work week. Another day with high pressure at the surface, clear in the morning with blossoming clouds, showers, and thunderstorms in the afternoon and evening. Decent amount of moisture in the low to mid levels, so should see good cloud coverage once the inversion breaks by late morning/early afternoon. Once again we have some instability available; a bit more than the last few days, on the order of 500 to 850 J/kg. Lapse rates in the 0-3 km layer will be very steep, but in the mid levels they're a bit weaker than on Sunday, with a bit less moisture as well. This plus the negligible shear should keep any storms in check, but can't rule out an isolated stronger storm with some damaging wind gusts given the inverted-v forecast soundings. Flow is very weak through the column so storms won't be moving much. 850 mb temps near 9 C with good mixing will give highs in the 70s. Skies clear after sunset for a quiet and mild night. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Highlights... * Spotty, isolated showers eastern MA Tue, but many stay dry. * Turning quite warm and dry mid to late week. Multi-day stretch of lower-mid 80s highs are looking probable away from the immediate coast Wed-Fri. Humidity levels low with full sun on most days. Surface high pressure expected to remain across the eastern portion of the country most of this upcoming week. Subtle shifts in the location of the center will modulate how much heat and humidity can reach southern New England. For the most part, expecting an early taste of summer temperature-wise. Highest temperatures away from the immediate coasts. Not thinking strong seabreezes given the position of the surface high pressure, but something that will have to be monitored when predictability is higher. The humidity should not be overly high, but elevated enough to result in scattered showers from time to time. The greatest risk for showers looks to be towards next Friday and Saturday, when a weak surface trough may be present to provide a focus for convection. Most showers over the coming week should be during the climatologically favored late morning into the early evening hours, where it rains at all. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. This afternoon...High confidence. Mainly VFR except possibly in brief SHRA/VCTS, especially from BDL-PVD-PYM through 23Z. Light SW winds. Tonight...High confidence. VFR with clouds and showers dissipating. Light wind. Monday...High confidence. Similar to today. Light west to southwest wind. VFR with clouds developing after mid morning. Scattered showers and widely scattered thunderstorms during the afternoon. Potential for sea breeze development along the coasts. Monday night...High confidence. VFR. Light winds. KBOS TAF...High confidence in TAF. KBDL TAF...High confidence in TAF. Outlook /Tuesday through Friday/... Tuesday through Tuesday Night: VFR. Breezy. Wednesday: VFR. Slight chance SHRA. Wednesday Night through Thursday Night: VFR. Friday: VFR. Chance SHRA. && .MARINE... Short Term /through Monday Night/... High pressure centered over the waters will maintain light winds and seas through Monday night. Scattered showers and widely scattered thunderstorms are possible this afternoon and Monday afternoon, diminishing toward sunset each day. Outlook /Tuesday through Friday/... Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Tuesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Wednesday: Winds less than 25 kt. Seas locally approaching 5 ft. Wednesday Night through Thursday Night: Winds less than 25 kt. Friday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/BW NEAR TERM...BW SHORT TERM...BW LONG TERM...Belk AVIATION...Belk/BW MARINE...Belk/BW
Hazardous weather outlook, May 16, 4:33 PM EDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EDT Sun May 16 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-172045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 PM EDT Sun May 16 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-172045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EDT Sun May 16 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, May 16, 12:32 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1232 PM EDT Sun May 16 2021
CTZ002-161715-
Hartford CT-
1232 PM EDT Sun May 16 2021
...STRONG THUNDERSTORMS DEVELOPING...
At 1231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, moving southeast at 10 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
New Britain, Bristol, Southington, Glastonbury, Newington,
Wethersfield, Farmington, Berlin, Rocky Hill, Plainville and
Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4177 7292 4167 7258 4163 7261 4163 7271
4161 7271 4159 7275 4158 7276 4157 7280
4155 7282 4157 7285 4155 7284 4155 7286
4156 7288 4156 7295 4164 7294 4164 7299
4168 7299
TIME...MOT...LOC 1631Z 300DEG 8KT 4166 7290
BelkSpecial weather statement, May 16, 5:30 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 530 PM EDT Sun May 16 2021 MAZ004-005-012-013-162215- Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA- Northern Worcester MA- 530 PM EDT Sun May 16 2021 ...STRONG THUNDERSTORMS DEVELOPING... At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over Lunenburg, or over Leominster, moving southeast at 15 mph. Winds in excess of 30 mph will accompany this storm. Locations impacted include... Framingham, Leominster, Marlborough, Shrewsbury, Natick, Needham, Milford, Wellesley, Acton, Hudson, Westborough, Sudbury, Ashland, Hopkinton, Northborough, Clinton, Holliston, Wayland, Medway and Weston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4226 7125 4211 7156 4246 7179 4255 7159 TIME...MOT...LOC 2129Z 326DEG 13KT 4255 7174 RM
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:38 PM EDT | Special Marine Warning | BOX | 15 min | |
| May 16, 12:32 PM EDT | Special Weather Statement | BOX | 43 min |
Nearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.